Q. I am on birth control pills, and I bleed very little on pill-free days. Should I stop or continue the pills?

Answered by
Dr. Sanjay Kumar Bhattacharyya
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Sep 17, 2017

Hi doctor,

I am a 28 year old female, and I am on birth control pills (Femilon) for the past three months. In the first month, bleeding started on the third pill-free day, and that time I bled on the first and second day. The bleeding was less, and I used only one pad that was not filled. From the third day, I started normal bleeding until the sixth day. In the second month, I finished my pack on the 19th, and I got my period on the sixth pill-free day. At that time, I bled a little amount for three or four days. And in the third month, I finished my pack on the 16th, and I got my period on the seventh pill-free day but, I bled minimal amount, not even one pad was soaked completely for three days and finished on the fourth day. Is it normal during birth control pills or is it a side effect of the pill? Should I stop or continue the pills? I am confused. Please help.

#

Hi,

Welcome to icliniq.com.

  • Just continue the pills, and there is no such long-term health risk. It is also healthier as it helps to prevent anemia.

For further queries consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Thank you doctor,

I will continue it. In the second month, my period came in the sixth and the seventh pill-free day. Is it common? Even if I do not get periods until the seventh pill-free day, should I start a new pack on the eighth day? In that case, my period will come next month after finishing the new pack. Is it normal? If periods will not come in the pill-free days, one of my doctors advised me to get an ultrasound done to rule out pregnancy. I am scared; therefore I want to clear my doubt.

#

Hi,

Welcome back to icliniq.com.

  • Let me tell you how to take the pills. Just finish a pack, wait for five days and then restart the next pack.
  • Do not wait for your cycle or do not count the days of the cycle. Just start the next pack after a pill-free five days interval. Hope this will resolve all your confusions.

For further queries consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Thank you doctor,

I have understood but, my gynecologist advised me to take a 21/7 regimen in which a new pack is started on the eighth day. So, can you explain me about 21/5 and 21/7 day regimen? After starting a new pack, will the periods disappear till the next pill-free day? Or will it come in-between taking the pills? Should I follow a 21/7 day regimen or a 21/5 day regimen? Please clear my all doubts in brief.

#

Hi,

Welcome back to icliniq.com.

  • If you have a 21/7 day regimen, then continue as such as there is no controversy here.
  • But, in packs containing only 21 pills, it is advised to follow 21/5 days regimen. This is the recent update for better cycle control and perfect contraception, which has lesser hormone content, unlike the 21/7 days pack.
  • You might get your periods even after starting the pill if there is a five days gap. Very rarely you might have no menses initially but, this matters least if you think about the protective efficacy of the pill.

For further queries consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist

Thank you doctor,

I will follow the 21/5 day regimen. If periods will not come for two to three months while taking the pills, is it normal? Will missed periods cause weight gain? Because I am conscious about my weight. I am 28 years old, who is 5.4 feet tall and my weight is 75 kg, and I lost 20 kg in the last few months after post pregnancy. I do not want to insert copper T because it has chances of ectopic pregnancy,  so I chose pills. Will missed periods cause weight gain and conception in future?

#

Hi,

Welcome back to icliniq.com.

  • A minimal weight gain is possible after starting the pill but, it is reversible at the end of three to six months. Moreover, weight gain has no relationship with the number of bleeding days or the amount of bleeding.
  • Now I know the reason for not getting menses, it is due to the excessive loss of weight (20 kg) within a short spell.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


What pills would help my erection last longer?

Query: Hello doctor, I want some pills which will help to last my erection for long during the intercourse. Please suggest some pills which are available in local medical shops. Also, please list if there are any side effects of taking them.  Read Full »

Why am I always hungry and thirsty?

Query: Hello doctor, I am a 19 year old female. My height is 5 feet and 6 inches, and my weight is 160. For the past month, I have been experiencing weight loss, increased hunger, increased thirst, and frequently need to go to the bathroom to pee out large amounts. My skin has become dry. I have also lost...  Read Full »

Also Read


Vitamin D and COVID-19
Did you know COVID-19 patients with vitamin D deficiency are twice as likely to have severe complications, including dea...  Read more»
The New 'Super-Spreader' Strain of Coronavirus
A new variant of SARS-CoV-2, the virus that causes COVID-19, is spreading fast in parts of the UK. Read how this new var...  Read more»
How to treat my mother's sigmoid colon ulcer?
Hi doctor, My mother, who is 45 years old, has ulcers in the sigmoid colon for the last 15 years. The problem got reduce...  Read more»

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.